Alert archive / Missouri / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Kansas City, MO

January 14, 202136 counties in Missouri; 6 counties in Kansas

NWS Kansas City, MO issued this winter weather advisory at Jan 14, 2021, 3:22 AM CST for 36 counties in Missouri; 6 counties in Kansas. It took effect at Jan 15, 2021, 12:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 3:22 AM CST (09:22 UTC)
In effect from
Jan 15, 2021, 12:00 AM CST
Expired
Jan 15, 2021, 6:00 PM CST
In force
18 hr
Issued by
NWS Kansas City, MO
All 42 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this winter weather advisory went out at Jan 13, 11:06 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 13, 11:06 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1106 PM CST Wed Jan 13 2021

.Discussion...
Issued at 325 PM  CST WED JAN 13 2021

Key Points:

-Fairly significant change in the weather is expected tomorrow as a
strong cold front works through the region early on Thursday. Gusty
northwest winds are expected through the day on Thursday, strongest
across northwestern Missouri.

-A second surge of wind is expected on Friday. Snow-with minor
accumulations- is expected to accompany these strong winds,
potentially creating hazardous conditions on Friday.

Detailed discussion...

Mild night ahead with west to southwest winds continuing ahead of a
strong cold front that will approach from the northwest early on
Thursday.  Compressional warming ahead of the front will lead to
temperatures at 925 hpa warming to near 10C near 06Z Thursday,
keeping surface temperatures in the 40s F through much of the night.

As the strong cold front moves through the region early on Friday,
lift is strong enough could see some light rain showers develop.
Have continued to focus pops across north central and northeast
Missouri where rain showers look most likely.  Small potential that
rain may mix with snow behind the front for an hour or two Thursday
morning across northern Missouri as cooler air works into the region
behind the front.  Am not expecting any snow accumulations on
Thursday.

Strong low level cold air advection along with pressure
rises near 6mb/3 hr immediately behind the front across far eastern
KS into western Missouri will likely lead to strong wind gusts for a
few hours immediately behind the front. As the front works east,
pressure rises weaken some, but low level cold air advection still
remains brisk, leading to a short period of higher winds immediately
behind the front. Thereafter, unidirectional wind shear along with
steep low level lapse rates will promote gusty winds through the
daylight hours.  GFS lapse rates are significantly stronger and
deeper than the NAM, potentially suggesting borderline high wind
warning criteria across northwestern Missouri. With winds near 40
knots at 925 hpa, and 45 knots at 850 hpa, have raised winds and
wind gusts through the day Thursday and issued a wind advisory for
northwest Missouri where strongest wind gusts are expected through
the afternoon hours on Thursday. Depending on how deep mixing is,
there would be the potential for upgrade to high wind warning across
portions of the area/expansion of the wind advisory across
northwestern Missouri.

Upper trough is expected to deepen as it works into the Great Lakes
region Thursday night into Friday morning with mid level wave
rotating around the upper low dropping into Missouri from the north
on Friday.  With this wave comes a secondary push of strong low
level winds, along with light snow around the region.  Have
significantly raised Pops on Friday with deep dendritic zone
extending from ~850-600 mb. Have also raised winds on Friday.
Where there is accumulating snow, conditions will be unpleasant
with strong northwest winds and wind chills in the teens and lower
20s. Accumulating/blowing snow will likely result in travel
impacts around the region.

Thereafter, Missouri remains in northwest flow around stationary low
in the Hudson Bay region. Periodic waves are expected to move
through, but looks to be fairly moisture starved.  With active short
term, did not make any changes to the blend in the outer periods,
which advertises fairly seasonal temperatures and dry conditions for
the time being.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1057 PM CST WED JAN 13 2021

Still looking at gusty conditions through the morning hours on
Thursday, with some scattered light showers that likely won't
accumulate much or contribute to flight category changes. Light
snow along with the gusty winds moves in toward the very end of
this forecast period, so in the overnight hours Friday morning
look for reduced visibility. But for the next 24 hours, just gusty
winds will contribute to dangerous approaches to the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 3 AM to 6 PM CST Thursday for KSZ025-102>105.

MO...Wind Advisory from 3 AM to 6 PM CST Thursday for MOZ001>005-
     011>014-020>022-028>030-037.

&&

Discussion...BT
Aviation...Leighton
Hazardous weather outlook, Jan 13, 4:04 PM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
404 PM CST Wed Jan 13 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-142215-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
404 PM CST Wed Jan 13 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, strong northwest winds are expected with wind gust up to
35-45 mph. Light rain is possible for most of Thursday. Strong
northwest winds are also expected on Friday. Snow and blowing snow is
expected on Friday as well. Where snow accumulates, travel will
likely be impacted.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 12:56 AM CSTHigh Wind WarningEAXAndrew, Atchison, Buchanan, Holt, Nodaway5 hr
Jan 14, 3:22 AM CSTBlizzard WarningEAXAndrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more35 hr
Jan 14, 5:59 PM CSTWind AdvisoryEAXBates24 hr

Nearby

Winter Weather Advisories in Missouri, 2021Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.